Getting to grips with colds and flu


man with cold

The overwhelming sea of over-the-counter cold and flu treatments will have many customers turning to their pharmacist for advice, writes Leanne Philpott

If we’re honest I think all of us at one time or another can say we’ve told our boss or better half that we’re terribly sick with the flu—when in fact we’re experiencing symptoms of the common cold.

“Most of us like to think we have the flu, especially if it’s a particularly nasty cold; it sounds much more deserving of sympathy,” says John Bell, practitioner/teacher at the UTS Graduate School of Health and member of the Global Respiratory Infection Partnership.

“Common cold symptoms include runny nose, blocked nose (congestion), sneezing, sore throat, red or watery eyes (or both), coughing, mild fever, headache and fatigue.

‘Cold symptoms can certainly leave you feeling pretty unwell, but symptoms of influenza are much more severe and may include a high fever, sweating and shivering, aching muscles and joints, weakness and lethargy, loss of appetite, nausea and vomiting.

“Although the common cold and influenza are both viral infections affecting the nose, throat, sinuses, and airways, they are not caused by the same viruses. There are actually around 200 different viruses that can cause colds. Rhinovirus is the most common, accounting for around 50-75% of common colds; the ‘flu’ is caused by completely different viruses (different strains of influenza A or B).

“It’s crucial that as trusted healthcare professionals, pharmacists are actively educating patients on the real source of their cold and flu symptoms and the effective anti-inflammatory and other symptomatic non-prescription treatments available. At the end of the day, patients simply want relief from their symptoms and to feel better.

“It’s very common for customers with cold and flu complaints to believe that they are sicker than they actually are. In these situations, pharmacists are well placed to provide reassurance and advice. That being said, pharmacists need to keep an eye (and ear) out for the telltale symptoms of the flu and recognise when it is appropriate to refer them to their GP.”

Bell adds that it’s important for pharmacists to know and to explain to customers that antibiotics will not help relieve cold or flu symptoms, nor speed up recovery; the majority of these symptoms are caused by an inflammatory response to the viral infection.

Janet Sluggett, research fellow at the Centre for Medicine Use and Safety, Monash University, and professional services pharmacist at CPIE Pharmacy Services, Adelaide, says, “Knowledge about antibiotic misuse is increasing; however, some consumers aren’t aware that antibiotics aren’t useful for treating viruses that cause the common cold and there may be an expectation that antibiotics are prescribed. Similarly, consumers may purchase a cold and flu product with an expectation that it will be curative. Pharmacists can tackle these misconceptions by providing education about the aetiology of the common cold and explaining that cold and flu preparations will not cure the underlying illness; at best, they may provide some symptom relief.”

 

Symptom control

Given that the common cold and influenza both present with multiple concurrent symptoms, customers can be confused as to which symptom to treat–leading to the ingestion of multiple medications.

“Pharmacists know better than anyone that medication use is common! We regularly encounter consumers who take multiple medicines each day. Discussing concurrent medications with consumers will enable pharmacists to identify contraindications to specific cold and flu products, or relevant drug interactions, and provide recommendations that are tailored to an individual’s circumstances,” says Sluggett.

Bell advises, “It’s best to treat the symptoms that are most troublesome, with single ingredient products—such as paracetamol or ibuprofen—for the aches and pains and a nasal decongestant for the blocked-up nose. (Remember the topical decongestants, drops and sprays, should be used for no longer than five consecutive days).

“However, many people prefer the convenience of the combination cold and flu treatments, which have also been shown to provide be effective relief in most cases. Codral Cold and Flu or one of the Sudafed range could be recommended. The products containing pseudoephedrine are more effective than those containing phenylephrine and should be suggested.”

Of course, the problem is there are hundreds of cold and flu products available over the counter, many of which contain the same ingredients.

“Consumers coming into the pharmacy may already be taking something for their symptoms. It’s common for consumers to already be taking medicines such as paracetamol, for instance, which is also included in many cold and flu products, and we don’t want people to ‘double up’. Taking the time to provide education will help to reduce the risk that different products containing the same medicines, or different medicines in the same class, are taken concurrently,” says Sluggett.

“We should make sure the customer knows what ingredients the product contains and what each ingredient is for,” Bell says.  “Warn customers about ‘double dipping’; that is remind them that they should not take other products with paracetamol or ibuprofen if these ingredients are already in the combination cold and flu product.

“Check the suitability of the cold and flu product for women who are pregnant or breastfeeding. And check whether there are likely to be any possible interaction problems if the customer is taking other medicines.

“Make sure your customer has realistic expectations about the likely duration and severity of the symptoms. For instance, most cold and flu symptoms will last about a week; a dry cough could linger on for two or three weeks,” he says.

Sluggett adds, “As pharmacists, we understand the importance of talking with consumers about their medical history and concurrent medicines before making a recommendation. Decongestants can exacerbate other medical conditions so it’s important to consider comorbidities such as cardiac disease, diabetes, prostatic hypertrophy, closed-angle glaucoma, hyperthyroidism, and whether someone is pregnant, when deciding whether a decongestant product is the best option.”

 

Prevention versus cure

They say that prevention is better than cure but unfortunately for pharmacy, it’s often too late to promote prevention when someone presents with a cold or influenza.

Nonetheless, pharmacists can still educate customers on how to prevent future bouts of cold and flu and how to maintain a healthy immune system. Bell offers the following tips:

Have a sound knowledge of and recommend evidence-based symptomatic treatment. 

Explain to customers that antibiotics don’t effectively treat cold and flu symptoms.

Inform patients of the normally expected duration of symptoms associated with cold and flu (patients often have an unrealistic idea of when they will be symptom free).

Remind pharmacy staff they should refer to the pharmacist if the customer is taking prescribed medicine, has another medical condition, is pregnant or breastfeeding or the patient is a child.

Importantly, be aware of red flag symptoms (wheezing, shortness of breath, blood in the sputum, very high temperature, night sweats) where referral is necessary; and recognise high-risk patients who might require referral.

Promote the fact that the best way to maintain a healthy immune system is through a well-balanced diet, adequate rest and sensible exercise.

Bell says, “Cold and flu viruses are spread not only by the inhalation of coughed and sneezed droplets, but even more so by touch. Touch from door handles, telephones handsets, keyboards and, of course, hand-to-hand friendly greetings. Reminding our customers about good hygiene measures is an important aspect of preventing the spread of infection. Tissues and alcoholic gels are appropriate complementary sales to the products providing symptomatic relief.”  

Previous Calling all innovators
Next Getting the cost down

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply